Q. I am suffering from anxiety and taking Xanax for longer period. Will it cause withdrawal effect?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 13, 2019 and last reviewed on: Oct 14, 2019

Hello doctor,

I am 51 years old female and suffering from anxiety for decades. Recently it became debilitating, and I ended up in the ER and had an EKG because of heart palpitations. My doctor prescribed me 10 mg of Escitalopram and 1.5 mg of Xanax. The Xanax was supposed to be taken as needed, but I misunderstood and have been taking it three times a day (5 mg every eight hours). After six weeks, the SSRI is not helping much. My doctor has increased the dosage to 15 mg. I took the new dose at night and felt awful nauseous, depressed, and lethargic in the morning. Is this the wrong drug for me, or should I go through the side effects? My goal is to feel well enough to start weaning myself off the Xanax. I have not been able to eat solid food for weeks.

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

Escitalopram is an effective medication for managing anxiety disorder. The usual dose is between 10 to 20 mg daily. You are currently on 15 mg. Side effects can occur commonly in the first two weeks of starting the medication or increasing the dose, and then it tends to settle. Take your medicine after food to minimize nausea. Depression and lethargy can take up to two to four weeks to get better.

Taking Xanax (Alprazolam) regularly for more than a month can lead to dependence, and it will cause a withdrawal effect. Consult your doctor and discuss the earliest to gradually taper off Xanax in a safe manner.

Do breathing exercises and muscle relaxation exercises.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Are depression, insomnia, and anxiety withdrawal symptoms of Xanax?

Query: Hello doctor, I have been taking 0.5 mg Xanax for sleeping most nights for the past 2 to 3 months. I bought it myself and took it to help me sleep. I have started trying to stop, or take less, and have noticed feelings of depression, insomnia, feeling anxious, and an aching neck and jaw and feeling...  Read Full »

Can Anxiety And Stress Cause Frequent Urination?

Query: Hello doctor, I am a 34 year old male. I had anxiety issues since childhood. I have been jumping from one idea to another for a long time but it has been three years I have an issue with frequent urination. It started in a bad time for me when I was obsessing that I have HIV. No burning, just sligh...  Read Full »

Generalized Anxiety Disorder(GAD)

Article Overview: A 35-year-old woman came to me with a chief complaint of muscle tension. She stated that she has experienced a considerable amount of muscle tension her entire life, but it has become increasingly worse over the last 12 months. Read Article


The above mentioned patient is suffering from Generalized Anxiety Disorder (GAD). GAD can be defined as anxiety and worry about several events and activities for a majority of the day. The anxiety and worry of GAD differs from normal anxiety by its excessiveness, the difficu...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.